Hail, Stearns
- When
- May 18, 12:48 AM CST
- Where
- Stearns County, 7.27 mi W of Sauk Centre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -95.120
Small tree limbs were also blown down during the time the quarter size hail fell.
Isolated thunderstorms developed after midnight across west central Minnesota, and moved slowly eastward across central Minnesota. 5 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Isolated thunderstorms developed after midnight across west central Minnesota, and moved slowly eastward across central Minnesota. A few thunderstorms became severe near Sauk Centre, Minnesota and produced up to 1.5 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 11:19 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1219 AM CDT SAT MAY 18 2013 .UPDATE... UPDATED FOR THE 06Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 327 PM CDT FRI MAY 17 2013 TSRA/S HAVE BEGUN ACROSS SW/WC MN EARLY THIS AFTN. THE TSRA WERE ASSOCIATED WITH TIGHT INSTABILITY GRADIENT ACROSS FAR SW MN WHERE DEW PTS HAVE RISEN INTO THE LOW TO MID 60S. THERE REMAINS AN ELEVATED BOUNDARY ACROSS THIS AREA WHICH SHOULD FOCUS CONVECTION THRU THE AFTN BEFORE THE MAIN FOCUS ACTIVITY DEVELOPS ACROSS SD/NEBRASKA OVERNIGHT. RESIDUAL SHRA/ISOLD TSRA WILL REMAIN ACROSS EC MN/WC WI DURING THE LATE AFTN/EARLY EVENING HRS. THERE STILL REMAINS SOME SUBTLE SHRTWV ACROSS SW MN WHICH MAY ENHANCE THE SHRA ACROSS EC MN/SE MN DURING THE EVENING. AFT MIDNIGHT THE MAIN FOCUS FOR SHRA/TSRA ACTIVITY SHOULD REMAIN ACROSS WC/CENTRAL MN WHERE A STRONGER SHRTWV MOVING ACROSS THE HIGH PLAINS OF NEBRASKA/SD INTERACT WITH THE AMPLE MOISTURE ACROSS THIS REGION. ALTHOUGH SVR WX IS POSSIBLE IN FAR WC MN AFT MIDNIGHT...THE BULK OF THE SVR WX SHOULD REMAIN ACROSS SD/NEBRASKA WHERE HIGHER SHEAR VALUES AND INSTABILITY EXISTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 327 PM CDT FRI MAY 17 2013 THE PERIOD BEGINS WITH A DEEP UPPER TROUGH JUST EAST OF THE ROCKIES. MODEL CONSENSUS TODAY IS FOR TWO UPPER LOWS TO FORM OVER THE WEEKEND. THE FIRST TO FORM WILL BE OVER THE DAKOTAS...WHICH IS PROJECTED TO MOVE INTO NW MN ON SUNDAY. THIS FIRST LOW IS THE FOCUS FOR HEAVY RAIN AND SOME SEVERE WEATHER ACROSS THE EASTERN DAKOTAS...WEST CENTRAL AND NW MN. THE DETAILS ARE STILL NOT CLEAR WITH WRF SOLUTIONS VARYING ON THE TIMING AND LOCATION OF THE CONVECTION. THE 15Z SREF INDICATES PROBABILITIES AROUND 30 PERCENT FOR AN INCH OF RAIN SATURDAY NIGHT ACROSS EASTERN SD AND WEST CENTRAL MN. PROBABILITIES FOR TWO INCHES OF RAIN ARE AROUND 10 PERCENT JUST WEST OF THE MN BORDER. MODEST CAPE AND SHEAR VALUES ARE PROJECTED SATURDAY EVENING ACROSS OUR FAR WEST. THERE IS NOT MUCH OF A LOW LEVEL JET AND THE SURFACE TROUGH IS ACROSS CENTRAL SD AND SE ND/NRN MN. AT THIS POINT...A FEW SEVERE STORMS CAN NOT BE RULED OUT FOR OUR WEST CENTRAL MN COUNTIES. A SECOND UPPER LOW IS EXPECTED TO FORM BY SUNDAY MORNING OVER WESTERN NE/KS AND DEEPEN WHILE MOVING TO KFSD BY MONDAY MORNING. DEEPENING SURFACE LOW PRESSURE WILL ADVANCE NORTHEAST THROUGH THE CENTRAL PLAINS...LIKELY ENDING UP BETWEEN OMAHA AND NORFOLK NEBRASKA BY SUNDAY EVENING. DP/DT TODAY SHOWED JUST A SLIGHT SW DRIFT WITH TIME (SLOWING). A WARM FRONT WILL STRETCH ESE FROM THE LOW ACROSS IA AND INTO SOUTHERN IL AND WILL MARK THE BOUNDARY OF ADVANCING MT AIR. A COLD FRONT WILL TRAIL SOUTH FROM THE LOW INTO THE SOUTHERN PLAINS. SHEAR AND CAPE VALUES INCREASE MARKEDLY ON SUNDAY OFF TO OUR SOUTH WITH 50 KNOT 500 MB WINDS ADVANCING NE FROM KS INTO IA BY EVENING. THE AREA EAST OF THE COLD FRONT...AS WELL AS ALONG AND SOUTH OF THE WARM FRONT...IS A PRIME AREA FOR SEVERE WEATHER SUNDAY AFTERNOON/EVENING. DEPENDING ON HOW THINGS WORK OUT...SEVERE STORMS MAY PUSH INTO SOUTHERN/SE MN SUNDAY EVENING AS THE WARM FRONT ADVANCES NORTHWARD. WITH THE SLOWER MOVEMENT TO THE UPPER/SURFACE LOWS...THIS OPENS THE DOOR FOR THE THREAT OF SEVERE WEATHER OVER FAR EASTERN MN AND WEST CENTRAL WI ON MONDAY. ITS POSSIBLE FOR STORMS TO DEVELOP ALONG THE MN/WI BORDER AROUND MIDDAY ON MONDAY AND ADVANCE EASTWARD ACROSS WEST CENTRAL WI IN THE AFTERNOON. THIS IS SOMETHING LATER SHIFTS WILL NEED TO KEEP AN EYE ON. THE TUESDAY THROUGH THURSDAY PERIOD WILL FEATURE THE UPPER LOW SLOWLY PASSING ACROSS THE FA WITH SCATTERED SHOWERS...PLENTY OF CLOUDS AND HIGH TEMPERATURES RUNNING SOME 10 DEGREES BELOW NORMAL. DRY WEATHER IS FORECAST TO RETURN ON FRIDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1202 AM CDT SAT MAY 18 2013 NO MAJOR CHANGE FROM THE 00Z TAF...TRIED TO TIME IN THE THUNDERSTORMS CURRENTLY IN SD EARLY THIS MORNING. OVERALL...LOOKS AGAIN LIKE A RAIN FILLED DAY WITH A COUPLE ROUNDS OF SHOWERS AND STORMS SEPARATED BY LONG BREAK IN BETWEEN. THE FIRST ROUND ARRIVES THIS MORNING AND THE SECOND THIS EVENING. KMSP... MIGHT SEE THE CEILINGS AND VISIBILITY GET WORSE FOR A FEW HOURS EARLY THIS MORNING BEFORE THE SHOWERS AND THUNDERSTORMS ROLL ACROSS THE AREA. TRIED TO TIME IN THE EXPECTED RAIN AS BEST AS POSSIBLE AND ACCOUNT FOR THE LONG BREAK IN BETWEEN. WE THINK MOST OF THE THUNDERSTORM ACTIVITY WILL PASS NORTH OF THE AIRPORT THIS MORNING...BUT ARE CLOSE ENOUGH GIVEN THE CURRENT TRENDS TO KEEP IN THE FORECAST. /OUTLOOK FOR KMSP/ SUN...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. S-SE WINDS 8-12 KTS. MON...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. S WIND 10-15 KTS. TUE...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. E-NE WIND 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...RAH AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 710 PM CDT FRI MAY 17 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 190015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 710 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO REACH WEST CENTRAL MINNESOTA FROM THE DAKOTAS BY DAYBREAK SATURDAY. SOME OF THESE STORMS MAY BE STRONG...BUT ANY SEVERE ACTIVITY WOULD BE ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SATURDAY EVENING INTO SATURDAY NIGHT OVER FAR WESTERN AND SOUTHWESTERN MINNESOTA...AND ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA INTO WESTERN WISCONSIN SUNDAY. RAINFALL AMOUNTS COULD EXCEED 4 INCHES BY TUESDAY. THESE AMOUNTS MAY CAUSE SIGNIFICANT RISES IN RIVERS AND STREAMS...AND MAY ALSO CAUSE URBAN FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT FRI MAY 17 2013
MNZ041-042-180515-
DOUGLAS-TODD-
1124 PM CDT FRI MAY 17 2013
AT 1124 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ALEXANDRIA...OR 16 MILES SOUTH OF
PARKERS PRAIRIE. THIS STORM WAS MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEAF VALLEY.
BELLE RIVER.
ROSE CITY.
CLOTHO.
CLARISSA.
LAT...LON 4597 9467 4583 9480 4609 9567 4612 9561
4611 9516 4626 9515 4633 9495
TIME...MOT...LOC 0424Z 238DEG 15KT 4593 9527SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 117 AM CDT SAT MAY 18 2013 MNZ041-042-048-049-180645- DOUGLAS-POPE-STEARNS-TODD- 117 AM CDT SAT MAY 18 2013 AT 118 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF GLENWOOD...OR 19 MILES SOUTHWEST OF SAUK CENTRE. THESE STORMS WAS MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... SEDAN. GROVE LAKE. WESTPORT. LAT...LON 4587 9490 4565 9466 4551 9523 4565 9542 TIME...MOT...LOC 0618Z 246DEG 17KT 4559 9528
The Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 06:46 UTC.
2 hail. Local standard time, as filed.
Small tree limbs were also blown down during the time the quarter size hail fell.
Ping Pong ball size hail broke the windshield of a truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440391, 440392.